Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 30, NWS Honolulu, HI

April 3, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 3, 2013, 11:20 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 11:20 AM HST (21:20 UTC)
Expired
Apr 3, 2013, 9:51 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWHW70 PHFO 032120
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1120 AM HST WED APR 3 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 AM THURSDAY...

HIZ028-041030-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-130403T2200Z/
/O.NEW.PHFO.WI.Y.0030.130403T2120Z-130404T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1120 AM HST WED APR 3 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE 
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
2 follow-up statements
473 
WWHW70 PHFO 040119
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 PM HST WED APR 3 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 AM THURSDAY...

HIZ028-041430-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-130404T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 PM HST WED APR 3 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE 
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
223 
WWHW70 PHFO 040751
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
951 PM HST WED APR 3 2013

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

HIZ028-040900-
/O.CAN.PHFO.WI.Y.0030.000000T0000Z-130404T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
951 PM HST WED APR 3 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVEL SPEEDS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 3, 11:20 AM HST, 0 minutes earlier.

Area forecast discussion, Apr 3, 11:20 AM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1120 AM HST WED APR 3 2013

.UPDATE...
WINDS ACROSS THE SUMMITS HAVE DROPPED BUT ARE EXPECTED TO REMAIN AT
ADVISORY LEVELS THROUGH TONIGHT. HAVE DOWNGRADED THE HIGH WIND
WARNING TO AN ADVISORY AND EXTENDED IT THROUGH 6 AM THU MORNING. THE
FORECAST HAS BEEN UPDATED ACCORDINGLY.

&&

.SYNOPSIS...
LIGHT TRADE WINDS WILL SLOWLY RETURN TODAY.. WINDS WILL INCREASE
SLIGHTLY FRIDAY AND SATURDAY. ANOTHER FRONTAL SYSTEM WILL NEAR THE
ISLANDS FROM THE NORTHWEST EARLY NEXT WEEK. WINDS WILL EASE AND VEER
SOUTHEAST THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH NOON. NO CHANGES ARE
EXPECTED THROUGH NOON HOWEVER ANOTHER NEAR TERM EXTENSION MAY BE
POSSIBLE IF THE STRONG W-NW WINDS CONTINUE TO GRAZE THE SUMMITS.

RIDGING OVER LATITUDES N OF HAWAII WILL ALLOW FOR WEAK EASTERLY
FLOW OVER THE NEXT DAY OR TWO. PERIODS OF LIGHT WINDS MAY ALLOW FOR
PERIODS OF SEA/LAND BREEZES AND SHALLOW LEEWARD CONVECTIVE CLOUDS IN
THE AFTERNOONS. ONLY LIGHT RAIN IS EXPECTED ALONG WINDWARD TERRAIN
WITH A DRY/STABLE AIRMASS OVER THE AREA.

FRI INTO THE WEEKEND THE POLAR JET WILL BECOME MORE ANTICYCLONIC
OVER THE ENPAC IN RESPONSE TO UPSTREAM TROUGH AMPLIFICATION OVER THE
CENTRAL NPAC. THE BETTER DEVELOPED HIGH TO THE NE COUPLED WITH THE
AMPLIFYING TROUGH WILL YIELD STRONGER YET VEERED E-ESE TRADE FLOW
LOCALLY THIS WEEKEND. EXPECT A HYBRID TRADE/VARIABLE WIND PATTERN
SAT-SUN.

THE AFOREMENTIONED TROUGH WILL DRIVE A SURFACE COLD FRONT INTO THE
NORTHWESTERN OFFSHORE ZONES BY MON NIGHT. MODEL SOLUTIONS DIVERGE ON
TIMING AND VARIOUS SMALLER SCALE DETAILS...HOWEVER SOUTHEAST FLOW
LOCALLY WITH SHALLOW AFTERNOON LEEWARD CONVECTION IS LIKELY FOR THE
FIRST HALF OF NEXT WEEK. CONFIDENCE IN THE FRONTAL EVOLUTION BEYOND
MON NIGHT REMAINS LOW ALTHOUGH NO DIRECT IMPACT EXPECTED AS OF NOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT MOST TERMINALS WITH ONLY PHTO AND PHNY
SEEING ISOL/TEMPO MVFR. THIS MORNING...CLOUDS AND SHRA ARE BUILT UP
OVER WINDWARD SLOPES OF THE BIG ISLAND AND HALEAKALA WITH
LIGHT/MODERATE TRADE WINDS PUSHING MOISTURE UP THE WINDWARD SLOPES.
ISOL MVFR POSSIBLE THIS AFTERNOON OVER MOUNTAIN AND INTERIOR
SECTIONS OF THE SMALLER ISLANDS WITH SEA BREEZES EXPECTED OVER
LEEWARD COASTS.

&&

.MARINE...
A LARGE NW SWELL WILL BUILD TONIGHT AND PRODUCE SURF NEAR WARNING
LEVELS FOR EXPOSED AREAS THU-FRI. THE SURF WILL DROP OVER THE
WEEKEND FOLLOWED BY ANOTHER MODERATE SWELL FOR EARLY NEXT WEEK. A
SMALL SOUTH SWELL WILL PRODUCE MODEST SURF ALONG SOUTH FACING
BEACHES THROUGH FRI. COMBINED SEAS IN THE COASTAL ZONES MAY REACH
SMALL CRAFT ADVISORY CRITERIA AS WELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR THE BIG ISLAND SUMMITS.

&&

PUBLIC/MARINE...DEJESUS
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:46 AM HSTHigh Wind WarningHFOHawaii11 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.